• Lithium;
  • Intoxication;
  • Chorea


We report a patient who developed an acute, reversble, generalized choreiform disorder from lithium (Li) intoxication. This medication was prescribed for manic-depressive disorder, and serum levels became elevated after the addition of a diuretic for the treatment of hypertension. There were no other apparent causes for the movement disorder, and it was associated with other known features of Li intoxication, including ataxia and encephalopathy. There was a delay between the intial symptoms of Li intoxication and the onset of chorea. The chorea improved as serum Li levels diminished, with some lag time. This represents the eleventh case report of Li-induced chorea, but only the sixth in a patient without concomitant neuroleptic therapy, and the first presented with videotape confirmation. A review of these other cases is included, and possible mechanisms are discussed.